Ohio, 2010

Lightning Strike in Ohio, April 7, 2010

April 7, 2010 · NWS ILN · 1 event in 1 county or zone

A series of lightning strikes caused multiple fires around the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A series of lightning strikes caused multiple fires around the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 7, 6:35 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Apr 7, 6:35 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
735 PM EDT WED APR 7 2010

.SYNOPSIS...
A DEEP UPPER TROUGH WILL DIG INTO THE CENTRAL PLAINS THROUGH THE
EVENING AND OVERNIGHT...WITH ITS ASSOCIATED SURFACE LOW AND AN
COLD FRONT DEEPENING AND HEADING NORTHEAST INTO THE LOWER GREAT
LAKES AND OHIO VALLEY BY EARLY THURSDAY....BRINGING WIDESPREAD
SHOWERS AND A CHANCE FOR THUNDERSTORMS OVERNIGHT. MUCH COOLER
TEMPERATURES ARE EXPECTED FOR THE REST OF THE WORK WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
DEEP CAPPING INVERSION LIFTING THROUGH THE REMAINDER OF THE
AFTERNOON...HOWEVER...WITH SFC DEWPOINTS STIL BELOW 60 WITH THE
EXCEPTION OF THE NW FCST AREA...LATE AFTERNOON ACTIVITY SHOULD BE
SPARSE. THE COLD FRONT BEGINS TO ACCELERATE LATER TONIGHT...BUT
TIMING IS EVERYTHING AS THE BEST LL CONVERGENCE BEGINS TO ENTER
WESTERN FORECAST AREA AS WE BEGIN TO LOSE THE POTENTIAL FOR
SUBSTANTIAL ENOUGH INSTABILITY. GREATEST ML CAPE ONLY APPROACHES
ABOUT 400 J/KG...SO WHILE POTENTIAL FOR SEVERE WINDS IS THERE IN
ESPECIALLY WESTERN FCST AREA AS LINE FORMS WITH EMBEDDED
THUNDERSTORMS...SHOULD STILL BE MARGINAL.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
FRONT STILL PRETTY SLOPED IN NATURE...SUPPORTING POTENTIAL FOR A
PRETTY BROAD AREA OF POST FRONTAL SHOWERS. HAVE EXTENDED THIS
CHANCE A LITTLE LONGER INTO THURSDAY THAN PREVIOUS FORECAST...WITH
SOME MORNING THUNDERSTORMS STILL POSSIBLE IN THE EAST AS THE COLD
FRONT BISECTING THE FCST AREA NEAR 12Z. WEAK PVA AND UPR TROUGH
STILL OVER AREA...WITH ENOUGH LL MOISTURE LINGERING TO KEEP
CHANCE SHOWERS EVEN INTO THU EVENING IN THE NORTH. WIND GUSTS AS
HIGH AS 30 MPH IN THE POST FRONTAL SHOWERS AS WELL. TEMPERATURES
WILL BE NEARLY STEADY IN THE NW FCST AREA WITH HIGHS IN THE LOWER
50S...UPPER 50S TO NEAR 60 IN THE EAST. ENOUGH WEAK

WITH THE THERMAL TROUGH NOT CLEARING THE FCST AREA UNTIL LATE DAY
FRIDAY...STILL PLENTY OF CLOUDS THU NIGHT. TEMPERATURES HAVE THE
POTENTIAL TO DROP IN THE MID 30S THROUGH MUCH OF THE NORTHERN FCST
AREA.

FRIDAY WILL BEGIN TO SEE SOME CLEARING IN THE SW WITH THE APPROACH
OF RIDGE IN THE SOUTHERN PLAINS. WITH DECREASING CLOUDS AND
DIMINISHING WINDS FRIDAY NIGHT...THIS IS THE BEST NIGHT WITH A
FROST CONCERN. IN COORDINATION WITH OHIO AND KY DEPARTMENT OF
AGRICULTURE...CROPS ARE NOT THE CONCERN AS THE OFFICIAL FROST
FREEZE SEASON HAS NOT BEGUN...BUT POTENTIAL CONCERN RATHER FOR
HORTICULTURE/NURSERY COMMUNITY. STILL WILL HIGHLIGHT IN THE HWO.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
EXPECT DRY AND MAINLY CLEAR CONDITIONS THROUGH THE PERIOD WITH
HIGH PRESSURE AT THE SURFACE AND ALOFT TAKING OVER THE EASTERN
CONUS. CLOUDS MAY INCREASE LATE SUNDAY AND EARLY MONDAY WHEN A
WEAK COLD FRONT IS PROGGED TO WASH OUT OVER OHIO. TEMPERATURES
WILL GROW WARMER...WITH HIGHS IN THE 60S ON SATURDAY...RISING INTO
THE 70S FOR THE REST OF THE PERIOD. WENT ABOVE GUIDANCE...BUT
FORECAST MAY BE TOO COOL IF THE RIDGE BUILDS AS STRONG AS IS
INDICATED BY MODELS.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A COLD FRONT IS CURRENTLY APPROACHING THE REGION...WITH A BAND OF
CONVECTION STRETCHING FROM SOUTHERN MICHIGAN THROUGH SOUTHERN
ILLINOIS. ASIDE FROM SOME LIGHT SHOWERS AHEAD OF THE
FRONT...EXPECTING THE MAIN BAND OF PRECIPITATION TO GET INTO THE
TAF SITES BETWEEN 03Z AND 05Z. FRONTAL PASSAGE ITSELF WILL THEN BE
A FEW HOURS LATER. WINDS ARE GUSTY AHEAD OF THE FRONT FROM THE
SOUTHWEST...AND WILL THEN SWITCH TO THE WEST AS THE FRONT PASSES.

THE PRECIPITATION LOOKS LIKE IT WILL PROBABLY BE IN THE FORM OF
WIDESPREAD SHOWERS...WITH EMBEDDED HEAVY SHOWERS OR THUNDERSTORMS
MIXED IN. THE TAF PACKAGE WILL NOT INCLUDE ANY TS AT THIS TIME
OWING TO THE FEELING THAT CONVECTION IN THE LINE WILL BE ON AN
OVERALL WEAKENING TREND AS IT GETS TOWARD THE AREA...RESULTING IN
EVEN LESSER COVERAGE OF THUNDER. AMENDMENTS MAY BE NEEDED ONCE
THIS BECOMES MORE CLEAR IN THE NEXT FEW HOURS. MVFR VISIBILITIES
AND CEILINGS WILL BE POSSIBLE...AND THIS IS REFLECTED IN THE TAFS.
CANNOT RULE OUT IFR CONDITIONS UNDER THE STRONGER CONVECTION.

ALTHOUGH THE FORECAST DOES NOT REFLECT IT AT THIS TIME...THERE IS
A CHANCE THAT SOME BRIEF CLEARING FOR A FEW HOURS WORKS IN BEHIND
THE PRECIPITATION IN THE MORNING HOURS. THIS WOULD OBVIOUSLY
INCREASE FLIGHT CATEGORIES BRIEFLY IF SO.

WILL LINGER SHOWERS AND MVFR CEILINGS INTO THE DAY THURSDAY...AS
COLD AIR BEGINS PUSHING IN AND CAUSES WESTERLY WINDS TO AGAIN
BECOME GUSTY. BY THE END OF THE TAF PERIOD THE THREAT FOR RAIN
WILL BE ENDING AND CEILINGS SHOULD BECOME DOMINANTLY VFR.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JDR
NEAR TERM...JDR
SHORT TERM...JDR
LONG TERM...CONIGLIO
AVIATION...HATZOS
Hazardous weather outlook, Apr 7, 9:34 PM EST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1034 PM EDT WED APR 7 2010

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>063-072-079-080-
090245-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-CLINTON-BROWN-HIGHLAND-
1034 PM EDT WED APR 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
EVENING AND OVERNIGHT AS A COLD FRONT MOVES ACROSS THE REGION.
WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY
BE CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL OR WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AREAS OF FROST WILL BE POSSIBLE THURSDAY NIGHT AND AGAIN FRIDAY
NIGHT...WITH TEMPERATURES FORECAST TO DROP INTO THE LOW TO MIDDLE
30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

INZ066-073>075-080-KYZ089>097-OHZ070-071-077-078-090245-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-BUTLER-WARREN-HAMILTON-
CLERMONT-
1034 PM EDT WED APR 7 2010

...SEVERE THUNDERSTORM WATCH 64 IN EFFECT UNTIL 3 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AREAS OF FROST WILL BE POSSIBLE THURSDAY NIGHT AND AGAIN FRIDAY
NIGHT...WITH TEMPERATURES FORECAST TO DROP INTO THE LOW TO MIDDLE
30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

KYZ099-100-OHZ064-065-073-074-081-082-088-090245-
MASON-LEWIS-PICKAWAY-FAIRFIELD-ROSS-HOCKING-ADAMS-PIKE-SCIOTO-
1034 PM EDT WED APR 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...CENTRAL
OHIO AND SOUTH CENTRAL OHIO.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AREAS OF FROST WILL BE POSSIBLE THURSDAY NIGHT AND AGAIN FRIDAY
NIGHT...WITH TEMPERATURES FORECAST TO DROP INTO THE LOW TO MIDDLE
30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

KYZ098-090245-
ROBERTSON-
1034 PM EDT WED APR 7 2010

...SEVERE THUNDERSTORM WATCH 64 IN EFFECT UNTIL 3 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN KENTUCKY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THE COMBINATION OF GUSTY WINDS...LOW HUMIDITIES AND DRY GROUND
CONDITIONS WILL LEAD TO AN ELEVATED FIRE DANGER TODAY. IF
HUMIDITIES DROP LOW ENOUGH THIS AFTERNOON...A RED FLAG WARNING MAY
BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AREAS OF FROST WILL BE POSSIBLE THURSDAY NIGHT AND AGAIN FRIDAY
NIGHT...WITH TEMPERATURES FORECAST TO DROP INTO THE LOW TO MIDDLE
30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Special weather statement, Apr 7, 9:08 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1008 PM EDT WED APR 7 2010

OHZ042-043-051-080315-
MIAMI OH-DARKE OH-SHELBY OH-
1008 PM EDT WED APR 7 2010

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SHELBY...DARKE AND
NORTHWESTERN MIAMI COUNTIES THROUGH 1115 PM EDT...

AT 1003 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
SHARPEYE...MOVING EAST AT 45 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...GREENVILLE...ANSONIA...
VERSAILLES...BRADFORD...COVINGTON AND FORT LORAMIE.

ALSO...SHARPS CROSSING...COSMOS...WAYNE LAKES...ABBOTTSVILLE...
ROSSBURG...UNION CORNERS...PIKEVILLE AND GETTYSBURG ARE NEAR THE PATH
OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

HAWBLITZEL
Special weather statement, Apr 7, 9:31 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1031 PM EDT WED APR 7 2010

INZ050-OHZ042-051-060-080315-
WAYNE IN-MIAMI OH-DARKE OH-PREBLE OH-
1031 PM EDT WED APR 7 2010

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN PREBLE...
SOUTHERN DARKE...WESTERN MIAMI AND EASTERN WAYNE COUNTIES THROUGH
1115 PM EDT...

AT 1029 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM WAYNE LAKES  TO 6 MILES SOUTHWEST OF
RICHMOND...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...GREENVILLE...NEW
PARIS...ARCANUM...BRADFORD...COVINGTON...PIQUA...PLEASANT HILL...WEST
MILTON AND TROY.

ALSO...ABBOTTSVILLE...GETTYSBURG...UNION CORNERS...ELDORADO...
CASTINE...HORATIO...WEST MANCHESTER AND CLAYTON ARE NEAR THE PATH OF
THESE LINE OF STRONG THUNDERSTORMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

HATZOS
Local storm report, Apr 7, 9:33 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1033 PM EDT WED APR 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     3 N RICHMOND            39.87N 84.89W
04/07/2010                   WAYNE              IN   LAW ENFORCEMENT

            TREES DOWNED IN MULTIPLE AREAS NORTH OF RICHMOND.

&&

HATZOS
Special weather statement, Apr 7, 9:47 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1047 PM EDT WED APR 7 2010

OHZ026-035-043-044-051-052-080330-
MIAMI OH-CHAMPAIGN OH-SHELBY OH-LOGAN OH-AUGLAIZE OH-HARDIN OH-
1047 PM EDT WED APR 7 2010

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN HARDIN...
AUGLAIZE...LOGAN...SHELBY...CHAMPAIGN AND NORTHERN MIAMI COUNTIES
THROUGH 1130 PM EDT...

AT 1041 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM ST. MARYS TO FORT LARAMIE TO BRADFORD...MOVING EAST
AT 45 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
NEW KNOXVILLE...PLEASANT HILL...PIQUA...SIDNEY...ANNA...BOTKINS...
WAPAKONETA...TROY...URBANA...WAYNESFIELD AND KENTON.

ALSO...HARDIN...MOULTON...MCCARTYVILLE...NEWBERN...KETTLERSVILLE...
LOCKINGTON...SWANDERS AND FARRINGTON ARE NEAR THE PATH OF THESE LINE
OF STRONG THUNDERSTORMS.

HATZOS
Special weather statement, Apr 7, 9:56 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1056 PM EDT WED APR 7 2010

INZ050-OHZ042-051-060-061-080345-
WAYNE IN-MIAMI OH-DARKE OH-MONTGOMERY OH-PREBLE OH-
1056 PM EDT WED APR 7 2010

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PREBLE...MONTGOMERY...
SOUTHERN DARKE...SOUTHWESTERN MIAMI AND SOUTHEASTERN WAYNE COUNTIES
THROUGH 1145 PM EDT...

AT 1054 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM MIDDLEBORO TO BOSTON TO COLLEGE CORNER...MOVING
NORTHEAST AT 55 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...NEW PARIS...CAMDEN...
NEW MADISON...EATON...GRATIS...WEST ALEXANDRIA...LEWISBURG...
ARCANUM...ENGLEWOOD...TROTWOOD...WEST MILTON AND PLEASANT HILL.

ALSO...FAIRHAVEN...MIDDLEBORO...WEST FLORENCE...WHITEWATER...HUESTON
WOODS STATE PARK...MORNING SUN...SUGAR VALLEY AND NEW HOPE ARE NEAR
THE PATH OF THESE LINE OF STRONG THUNDERSTORMS.

HAWBLITZEL

The radar

The Cincinnati radar (KILN), 102 km away, was scanning. The volume nearest the first event began at 02:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Darke

When
April 7, 10:00 PM EST to 11:00 PM EST
Where
Darke County, Greenville
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.100, -84.630

There were several reports of damage and structural fires due to lightning across the county.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216626.